Witnessing a Drug Overdose? It may be a Medical Emergency

Drug overdoses can occur when someone is using illegal drugs to get high or when someone takes more than the recommended dose of a prescription or medicine. They can occur gradually as a drug builds up in the body or suddenly when a large amount is taken at one time.

If a person is unresponsive after taking drugs, call 9-1-1.

Signs of a drug overdose vary depending on the drug. Knowing the signs and symptoms and the proper action to take can help you avoid a tragedy.

Depressant Overdose

Opioids, benzodiazepines and alcohol slow the central nervous system, including breathing and heart rate. Excessive use of one or a combination can kill or cause permanent brain damage. Signs of depressant drug overdose (e.g. heroin, morphine, oxycodone, fentanyl, methadone) include:

  • shallow breathing or no breathing 
  • gurgling sounds (this can mean that a person’s airway is partly blocked)
  • blue lips or fingertips
  • floppy arms and legs
  • no response to stimulus
  • disorientation
  • unconsciousness

Overdoses can sometimes take hours to kill. Do not assume a person is sleep if they are unresponsive. Call an ambulance immediately if you can’t rouse them.

Stimulant Overdose

Amphetamine overdoses increase the risk of heart attack, stroke, seizure or dangerous psychotic episodes. Their signs and symptoms include:

  • chest pain
  • disorientation/confusion
  • severe headache
  • seizures
  • high temperature (overheating, but not sweating)
  • difficulty breathing
  • agitation and paranoia
  • hallucinations
  • unconsciousness

Drug Combinations

Taking more than one kind of drug at the same time puts stress on the body and can increase harm. Mixing depressants with drugs like heroin, oxycodone or morphine greatly increases the risk of an overdose.

Suspect someone is overdosing? Here's what to do

If you suspect someone you are with is overdosing, call 9-1-1. Stay with them, and if the person is conscious, assure them everything will be okay. If you can’t get a response, turn the person on his/her side to prevent choking on vomit. Continue to monitor the person until help arrives. Stimulants may make the person feel hot, anxious or agitated. It may be helpful to create a cooler, quieter space.

If the person is not breathing, begin CPR. Emergency operators can lead you through this. 

In addition to unconsciousness, call for emergency help when someone is experiencing:

  • a seizure
  • a severe headache
  • chest pain
  • breathing difficulties
  • extreme paranoia or agitation

It is not necessary for someone to have all of these signs or symptoms for them to be overdosing. If you are concerned about an overdose call 9-1-1. It is better to be safe than sorry.